Optic neuropathy associated with ethambutol in Koreans

Korean J Ophthalmol. 1997 Dec;11(2):106-10. doi: 10.3341/kjo.1997.11.2.106.

Abstract

Ethambutol is a useful first line antituberculous drug, but can cause significant visual impairment. In order to determine the clinical manifestations of optic neuropathy associated with ethambutol, and the margin of drug safety in Koreans, we investigated ten men and four women, diagnosed between 1995 and 1997 at Seoul Municipal Boramae Hospital as suffering from ethambutol toxicity. After determining their history, including the period during which ethambutol had been administered, and its dose, a complete eye examination was performed, including measurement of best-corrected visual acuity, pupillary examination, color vision, fundus examination and a test of visual field. Ocular ethambutol toxicity was observed at a dose as low as 12.3 mg/kg. Abnormal ophthalmic findings include decreased visual acuity and abnormal visual field, especially in the central scotoma, and abnormal color perception. In conclusion, ethambutol at a low dose can cause optic neuropathy, and for the early detection of this, a color vision test is important.

MeSH terms

  • Antitubercular Agents / adverse effects*
  • Color Perception / drug effects
  • Dose-Response Relationship, Drug
  • Ethambutol / adverse effects*
  • Female
  • Follow-Up Studies
  • Humans
  • Korea
  • Male
  • Middle Aged
  • Optic Neuritis / chemically induced*
  • Optic Neuritis / physiopathology
  • Retrospective Studies
  • Safety
  • Visual Acuity / drug effects
  • Visual Fields / drug effects

Substances

  • Antitubercular Agents
  • Ethambutol